Skip to main content

Resource Competition on Integral Polymatroids

  • Conference paper
Web and Internet Economics (WINE 2014)

Part of the book series: Lecture Notes in Computer Science ((LNISA,volume 8877))

Included in the following conference series:

Abstract

We study competitive resource allocation problems in which players distribute their demands integrally over a set of resources subject to player-specific submodular capacity constraints. Each player has to pay for each unit of demand a cost that is a non-decreasing and convex function of the total allocation of that resource. This general model of resource allocation generalizes both singleton congestion games with integer-splittable demands and matroid congestion games with player-specific costs. As our main result, we show that in such general resource allocation problems a pure Nash equilibrium is guaranteed to exist by giving a pseudo-polynomial algorithm computing a pure Nash equilibrium.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 39.99
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 54.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Similar content being viewed by others

References

  1. Ackermann, H., Röglin, H., Vöcking, B.: Pure Nash equilibria in player-specific and weighted congestion games. Theoret. Comput. Sci. 410(17), 1552–1563 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  2. Anshelevich, E., Dasgupta, A., Kleinberg, J., Tardos, É., Wexler, T., Roughgarden, T.: The price of stability for network design with fair cost allocation. SIAM J. Comput. 38(4), 1602–1623 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  3. Antonakopoulos, S., Chekuri, C., Shepherd, F.B., Zhang, L.: Buy-at-bulk network design with protection. Math. Oper. Res. 36(1), 71–87 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  4. Beckmann, M., McGuire, C., Winsten, C.: Studies in the Economics and Transportation. Yale University Press, New Haven (1956)

    Google Scholar 

  5. Chen, H., Roughgarden, T.: Network design with weighted players. Theory Comput. Syst. 45(2), 302–324 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  6. Chen, H.L., Roughgarden, T., Valiant, G.: Designing network protocols for good equilibria. SIAM J. Comput. 39(5), 1799–1832 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  7. Dunkel, J., Schulz, A.: On the complexity of pure-strategy Nash equilibria in congestion and local-effect games. Math. Oper. Res. 33(4), 851–868 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  8. Faigle, U.: The greedy algorithm for partially ordered sets. Discrete Math. 28(2), 153–159 (1979)

    Article  MATH  MathSciNet  Google Scholar 

  9. von Falkenhausen, P., Harks, T.: Optimal cost sharing for resource selection games. Math. Oper. Res. 38(1), 184–208 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  10. Fotakis, D., Kontogiannis, S., Spirakis, P.: Selfish unsplittable flows. Theoret. Comput. Sci. 348(2-3), 226–239 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  11. Gairing, M., Monien, B., Tiemann, K.: Routing (un-)splittable flow in games with player-specific linear latency functions. ACM Trans. Algorithms 7(3), 1–31 (2011)

    Article  MathSciNet  Google Scholar 

  12. Harks, T., Klimm, M.: Congestion games with variable demands. In: Apt, K. (ed.) Proc. 13th Conf. Theoret. Aspects of Rationality and Knowledge, pp. 111–120 (2011)

    Google Scholar 

  13. Harks, T., Klimm, M.: On the existence of pure Nash equilibria in weighted congestion games. Math. Oper. Res. 37(3), 419–436 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  14. Haurie, A., Marcotte, P.: On the relationship between Nash-Cournot and Wardrop equilibria. Networks 15, 295–308 (1985)

    Article  MATH  MathSciNet  Google Scholar 

  15. Helgason, T.: Aspects of the theory of hypermatroids. In: Hypergraph Seminar, pp. 191–213. Springer (1974)

    Google Scholar 

  16. Ieong, S., McGrew, R., Nudelman, E., Shoham, Y., Sun, Q.: Fast and compact: A simple class of congestion games. In: Proc. 20th Natl. Conf. Artificial Intelligence and the 17th Innovative Appl. Artificial Intelligence Conf., pp. 489–494 (2005)

    Google Scholar 

  17. Johari, R., Tsitsiklis, J.N.: A scalable network resource allocation mechanism with bounded efficiency loss. IEEE J. Sel. Area Commun. 24(5), 992–999 (2006)

    Article  Google Scholar 

  18. Kelly, F., Maulloo, A., Tan, D.: Rate control in communication networks: Shadow prices, proportional fairness, and stability. J. Oper. Res. Soc. 49, 237–252 (1998)

    Article  MATH  Google Scholar 

  19. Krysta, P., Sanders, P., Vöcking, B.: Scheduling and traffic allocation for tasks with bounded splittability. In: Rovan, B., Vojtáš, P. (eds.) MFCS 2003. LNCS, vol. 2747, pp. 500–510. Springer, Heidelberg (2003)

    Chapter  Google Scholar 

  20. Meyers, C.: Network Flow Problems and Congestion Games: Complexity and Approximation Results. Ph.D. thesis, MIT, Operations Research Center (2006)

    Google Scholar 

  21. Milchtaich, I.: Congestion games with player-specific payoff functions. Games Econom. Behav. 13(1), 111–124 (1996)

    Article  MATH  MathSciNet  Google Scholar 

  22. Milchtaich, I.: The equilibrium existence problem in finite network congestion games. In: Spirakis, P., Mavronicolas, M., Kontogiannis, S. (eds.) WINE 2006. LNCS, vol. 4286, pp. 87–98. Springer, Heidelberg (2006)

    Chapter  Google Scholar 

  23. Rosenthal, R.: A class of games possessing pure-strategy Nash equilibria. Internat. J. Game Theory 2(1), 65–67 (1973)

    Article  MATH  MathSciNet  Google Scholar 

  24. Rosenthal, R.: The network equilibrium problem in integers. Networks 3, 53–59 (1973)

    Article  MATH  MathSciNet  Google Scholar 

  25. Roughgarden, T.: Selfish Routing and the Price of Anarchy. MIT Press, Cambridge (2005)

    Google Scholar 

  26. Schrijver, A.: Combinatorial optimization: Polyhedra and efficiency, vol. 24. Springer (2003)

    Google Scholar 

  27. Srikant, R.: The Mathematics of Internet Congestion Control. Birkhäuser, Basel (2003)

    Google Scholar 

  28. Tran-Thanh, L., Polukarov, M., Chapman, A., Rogers, A., Jennings, N.R.: On the existence of pure strategy Nash equilibria in integer–splittable weighted congestion games. In: Persiano, G. (ed.) SAGT 2011. LNCS, vol. 6982, pp. 236–253. Springer, Heidelberg (2011)

    Chapter  Google Scholar 

  29. Wardrop, J.: Some theoretical aspects of road traffic research. Proc. Inst. Civil Engineers 1(Part II), 325–378 (1952)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2014 Springer International Publishing Switzerland

About this paper

Cite this paper

Harks, T., Klimm, M., Peis, B. (2014). Resource Competition on Integral Polymatroids. In: Liu, TY., Qi, Q., Ye, Y. (eds) Web and Internet Economics. WINE 2014. Lecture Notes in Computer Science, vol 8877. Springer, Cham. https://doi.org/10.1007/978-3-319-13129-0_14

Download citation

  • DOI: https://doi.org/10.1007/978-3-319-13129-0_14

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-319-13128-3

  • Online ISBN: 978-3-319-13129-0

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics